Boots WebMD Partners in Health
Return To Boots

Diabetes health centre

Diabetes insulin pens and pen cartridges recall

By
WebMD UK Health News
Medically Reviewed by Dr Sheena Meredith
person taking blood test

28th October 2013 - People with diabetes who use insulin are being asked to check their insulin pens or cartridges.

The medicines regulator MHRA says a manufacturing fault has resulted in a precautionary recall across Europe of 33 specific batches of insulin pens and cartridges.

The products affected by the European recall are the Novo Nordisk NovoMix 30 Flexpen 100U/ml pre-filled pen and the NovoMix 30 Penfill 100U/ml cartridge.

A fault in filling of the cartridges could mean some batches contain too much or too little insulin.

The European medicines regulator EMA says that in affected cartridges, insulin levels may vary between 50% and 150% of the labelled amount and this could lead to hypoglycaemia or hyperglycaemia.

Around a million of these pens and cartridges were issued on prescription in England alone last year. The fault is said to affect a very small amount of the stock.

People with diabetes or their carers can check to see if they have pens or cartridges from the affected batches by looking to see if the following batch numbers are printed on the pen or cartridge:  CS6D422, CS6C628, CS6C411, CP50912, CP50750, CP50639, CP51706, CP50940, CP50928, CP50903, CP50914, CP50640, CP51095, CP50904, CP50650, CP51098, CP50915, CP50412, CFG0003, CFG0002, CFG0001, CP50902, CP50749, CP50393, CP50950, CP51025, CP50751, CP50375, CP50420, CP51097, CP50641, CP51096 and CP50392.

What to do next

The MHRA says if insulin is not listed as part of the recall, it can still be taken as prescribed. 

People with affected medicines should consult their GP or diabetes nurse to make arrangements for a new supply as soon possible.

In a statement, Gerald Heddell, the MHRA's director of inspection, enforcement and standards says: "In the meantime, it is important that patients do not stop their treatment. They are advised to continue taking their medicine but to measure their blood glucose levels frequently to ensure adequate blood sugar control and that they are in close contact with their carer, a friend or family member who can get medical help if necessary. Patients who experience symptoms of hypo- or hyperglycaemia should contact a healthcare professional immediately."

Simon O'Neill, Diabetes UK's director of health intelligence and professional liaison, adds: "The important thing is that anyone affected by this must keep taking their insulin but should get it replaced at the earliest opportunity. We recommend people test their blood glucose levels regularly and be aware that their glucose levels may potentially run higher or lower."

Published on October 28, 2013

Diabetes newsletter

Tips for managing your diabetes.
Sign Up Now!

WebMD Video: Now Playing

person pricking finger

Managing diabetes

Learn how to eat, exercise, test your blood sugar, and take medicine to manage your diabetes.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
woman holding hair
Natural help for dry or damaged hair
woman in bikini
Get ready for swimsuit season
hand extinguishing cigarette
13 best tips to stop smoking
Immune-boosting foods
The role of diet
79x79_not_good_for_you.jpg
18 secrets men want you to know
boy looking at broccoli
Quick tips for feeding picky eaters
hamburger and fries
A guide for beginners
salmon dinner
A diet to boost your mood & energy
polka dot dress on hangar
Lose weight without dieting